03232017Headline:

New York, New York

HomeNew YorkNew York

Email Eric T. Chaffin Eric T. Chaffin on Twitter Eric T. Chaffin on Facebook Eric T. Chaffin on Avvo
Eric T. Chaffin
Eric T. Chaffin
Attorney • (888) 480-1123

Acetaminophen Awareness Coalition Reminds Public of Tylenol Liver Danger

Comments Off

A new report recently released by the Acetaminophen Awareness Coalition (AAC) seeks to increase awareness of the potential dangers of taking too much acetaminophen (Tylenol). An acetaminophen overdose remains the leading cause of acute liver failure in the U.S.

In January 2014, the FDA released a safety update advising healthcare providers to stop prescribing prescription medications with more than 325 mg of acetaminophen per dose to protect patients against an overdose that could cause liver injury. The AAC seeks to inform more people of the risks, in the hopes of reducing the number of acetaminophen-related hospital visits each year.

Patients Still Taking Too Much Tylenol at Times

According to the AAC, 50 million Americans use medicines containing acetaminophen each week. More than 95 percent of the time, they follow the directions on the label concerning the dose. Sometimes, however, they end up taking too much, often because of a misunderstanding of the risks.

Currently, 4,000 mg is considered an overdose¬—manufacturers have reduced the recommended daily dose from 4,000 mg to 3,000 mg in any 24-hour period because of the risk. The AAC states that patients may exceed the recommended dose by taking the next one too soon, using multiple products that contain acetaminophen (like cough and flu combination drugs), or taking too much of the medication at a time without being aware of the danger.

Awareness programs are working. The Consumer Healthcare Production Association (CHPA) Educational Foundation released the results of a survey in February 2014 showing that consumers are getting wiser. In 2010, 78 percent of consumers knew that taking too much acetaminophen could lead to liver damage. In 2013, that number had increased to 87 percent. More people are also reading labels and following dosage instructions, and more also realize that it’s possible to exceed the recommended dose when taking a pain reliever at the same time as a combination drug for the cold or flu.

How Acetaminophen Can Harm the Liver

Acetaminophen is processed in the liver like any other medication. The danger comes from a compound called “NAPQI,” which can be harmful to the liver in large amounts. When acetaminophen is broken down, some of it is converted to NAPQI. Normally, this isn’t a problem, as the body flushes it out. If a patient takes too much at once, however, the NAPQI can build up in the system, causing serious side effects.

The U.S. Liver Failure Study Group notes that acetaminophen-related liver failure causes about 450 deaths per year, as well as more than 56,000 emergency room visits and 2,600 hospitalizations.

Plaintiffs Filing Tylenol Lawsuits

All Tylenol federal lawsuits have been centralized into one court in the Eastern District of Pennsylvania. Currently, over 100 lawsuits are pending there, with others proceeding in state courts. Plaintiffs claim that Tylenol manufacturer Johnson & Johnson failed to provide adequate safety warnings on the product label.